Alert archive / North Carolina / Flash Flood Watches in 2016

Flash Flood Watch 5, NWS Wilmington, NC

September 29, 20166 counties in North Carolina

NWS Wilmington, NC issued this flash flood watch at Sep 29, 2016, 9:52 AM EDT for 6 counties in North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2016, 9:52 AM EDT (13:52 UTC)
Expired
Sep 29, 2016, 6:53 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC
Flood severity
None

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 43 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS62 KILM 291352
FFAILM

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE WILMINGTON NC
952 AM EDT THU SEP 29 2016

...FLASH FLOODING POSSIBLE THROUGH LATE THIS EVENING FOR
SOUTHEAST NORTH CAROLINA...

NCZ087-096-099-105>110-300000-
/O.NEW.KILM.FF.A.0005.160929T1352Z-160930T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...
BLADENBORO...WHITEVILLE...TABOR CITY...CHADBOURN...
LAKE WACCAMAW...BURGAW...SURF CITY...WILMINGTON...MASONBORO...
MYRTLE GROVE...OGDEN...CAROLINA BEACH...SEAGATE...
BOILING SPRING LAKES...LELAND...SHALLOTTE...OAK ISLAND...
LONG BEACH...SOUTHPORT...SUNSET BEACH
952 AM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WATCH FOR ALL OF SOUTHEAST NORTH CAROLINA.

* UNTIL 10 PM THIS EVENING.

* ONGOING HEAVY RAINFALL WILL INCREASE IN COVERAGE AND TRAIN
  ACROSS PORTIONS OF SOUTHEAST NORTH CAROLINA THROUGH THIS
  EVENING. MANY PLACES HAVE ALREADY RECEIVED SEVERAL INCHES OF
  RAINFALL...AND ANY ADDITIONAL HEAVY RAINFALL WILL ENHANCE FLASH
  FLOODING.

* FLOOD IMPACTS WILL BE MOST LIKELY EAST OF INTERSTATE 95 IN
  ROBESON COUNTY AND WEST OF HIGHWAY 17 THROUGH NEW HANOVER AND
  BRUNSWICK COUNTIES. THIS MAGNITUDE OF RAINFALL MAY LEAD TO
  SIGNIFICANT FLASH FLOODING WITH RAPIDLY RISING WATER POSSIBLY
  CREATING ROAD CLOSURES...ESPECIALLY IN URBAN AREAS OR AROUND
  CULVERTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

17
1 follow-up statement
459 
WGUS62 KILM 292253
FFAILM

FLOOD WATCH
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT THU SEP 29 2016

NCZ087-096-099-105>110-300000-
/O.CAN.KILM.FF.A.0005.000000T0000Z-160930T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...
BLADENBORO...WHITEVILLE...TABOR CITY...CHADBOURN...
LAKE WACCAMAW...BURGAW...SURF CITY...WILMINGTON...MASONBORO...
MYRTLE GROVE...OGDEN...CAROLINA BEACH...SEAGATE...
BOILING SPRING LAKES...LELAND...SHALLOTTE...OAK ISLAND...
LONG BEACH...SOUTHPORT...SUNSET BEACH
653 PM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS BEEN
CANCELLED. SHOWERS AND THUNDERSTORMS HAVE BECOME MORE ISOLATED IN
COVERAGE, AND WIDESPREAD AREAS OF HEAVY RAIN ARE NO LONGER
EXPECTED TONIGHT.

$$

9

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood watch went out at Sep 29, 7:42 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 29, 7:42 AM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
742 AM EDT Thu Sep 29 2016

.SYNOPSIS...
A cold front approaching from the west will slow down on Friday and
linger near or along the Carolina coast through this weekend. High
pressure will build in behind the front through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM Thursday...Have upped the POPs across the
northern portions of the FA to account for the persistent
convection and also to account for its very slow movement
eastward with time. The QPF has been updated and increased across
the aforementioned areas that will see POPs raised.

As of 330 am Thursday...SPC has a good portion of the ILM
CWA...mainly away from the immediate coast...in a marginal risk
today into this evening.

The cutoff low is progged to drop to central Kentucky by Friday
morning. Models indicate that this will be its furthest southern
push. Dynamics associated with mid-level vorts or s/w trofs,
interacting with the sfc cold front now across the central
Carolinas, and rotating around this upper low further aid the
development and persistence of convection today. Persistence,
meaning even after the days insolation has ceased the convection
will continue. This illustrated well by the convection that has
persisted across central NC during these pre-dawn Thu hours. In
general, have peaked POPs at 50 percent. But, depending on where
the current convection continues at xmit time, may go hier to
likely then drop it back down later this morning.

POPs have been continued along the immediate ILM CWA coast during
the pre-dawn Fri hrs due to convection aided by an upper s/w trof
tracking nearly due north around the periphery of the cutoff low.
The nocturnal development of convection over the Atl waters this
time of the year will also play a part.

As for temps, the European and NAM MOS Guidance, both have been
doing well with daytime highs based on the latest verification
stats for the local area for the past several days. For night time
Lows, the NAM Mos alone, is verifying the best.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 345 AM Thursday...To no surprise, the cutoff upper low and
mid-level vorts, like spokes on a bicycle tire, rotating around
it will be the driver of the sensible weather across the ILM CWA
this period. The good news, models have this cutoff/closed low
slowly opening up and lifting northward by the end of this period
as a result of the strong westerlies now able to move this upper
feature. At the sfc, the cold front will slowly make some progress
to the coast on Friday and on Saturday it basically stalls either
along the immediate coast or just offshore due to it becoming
parallel with the flow aloft. Therefore POPs will be confined
along the eastern 1/3rd of the ILM CWA and the adjacent Atlantic
waters thruout this period. The dry slot or tongue will affect
mainly the western 2/3 of the ILM CWA helping to eliminate POPs
in that area. Could see hier POPs during the pre- dawn hrs along
the immediate coast during the pre- dawn Sat and Sun hours due to
the combined nocturnal development over the waters and any mid-
level vorts having either rotated around the cutoff low or picked
up off the Florida west coast or the northern Bahamas. Max/Min
temps to remain above normal, 1 to 2 categories, thruout this
period.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 3 AM Thursday...Large upper low finally lifting out to the
northeast early in the period. In its wake will be a weak pressure
gradient and a dissipating frontal boundary just offshore. A few
showers along this front may affect coastal locales but suspect that
most areas stay rain-free and seasonable. As the upper low begins to
interact with troughiness east of Canada rising surface pressures
advect into the eastern U.S. Tuesday and Wednesday. Should this flow
be NE then some lower dewpoints may creep into the Carolinas but
current progs show more ENE and likely preclude that. Building
heights aloft argue for not much in the way of meaningful precip
though a few sprinkles tough to rule out in the onshore low level
flow. This gradient could become pinched by Matthew and it may
become breezy locally by Wednesday if the quick GFS is correct.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 12Z...A surface boundary is noted N of KILM to between
KFLO/KLBT. Showers/thunderstorms are sct S of the boundary with the
best coverage N of the boundary.

Showers appear likely at all terminals into the afternoon, with
VCTS this morning KLBT and this afternoon at the coastal
terminals. MVFR most likely N of the boundary at KLBT this
morning, with VFR/TEMPO MVFR/IFR elsewhere associated with
precipitation. IFR is too brief to mention in TAFS. Could be a
decrease in coverage as the day progresses and some drier air
intrudes. MVFR should become less likely at KLBT EARLY afternoon
as the surface boundary shifts N. There is a chance showers could
re-develop KLBT-KFLO around midnight Z.

EXTENDED OUTLOOK...Primarily VFR. Isolated to scattered afternoon
showers through much the period, although limited in strength and
coverage due to dry air aloft.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 605 AM Thursday...The sfc cold front to remain inland from
the coast during this period. That means a southerly wind will
continue across the local waters thruout this period. The sfc pg
to remain semi-tightened ahead of the cold front and should
produce 10 to 15 kt wind speeds...and could see occasional gusts
up to 20 kt, especially during the overnight period. Significant
seas will run a solid 3 foot. The spectral density charts indicate
that a pseudo easterly swell at 7 second periods, with an
occasional ese swell at 10 second periods, will both dominate the
seas spectrum. Wind driven waves will mesh on top of this e to ese
ground swell. Convection this morning will move across the local
waters, mainly between Little River Inlet and Surf City.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 400 AM Thursday...The movement of the cold front at a
snail's pace will push it to the coast late Friday and possibly
either across the coastal waters or just offshore from Carolina
coastlines. The sfc pressure pattern will result in a S to SW wind
direction thruout this period. The sfc pg will remain
semi-tightened east of the cold front, with 10 to 15 kt speeds,
and somewhat relaxed in the vicinity of the cold front, with 10 kt
or less speeds. Significant seas to continue at 2 to 3 ft thruout
this period. The ese ground swell at 7 to 9 second periods will
mainly dominate the seas with local wind driven waves at 3 to 4
seconds on top. Expect convection thruout this period, with the
pre-dawn hrs thru daytime morning hrs of each day exhibiting the
hier pops during this period.

LONG TERM/SUNDAY THROUGH MONDAY/...
As of 3 AM Thursday...Weakening front along the coast Sunday will
keep winds very light though there is some uncertainty regarding
direction-though primarily onshore. Small wind chop combine w ESE
swell for a 2 to 3 ft dominant wave height. No significant changes
noted heading into Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MBB
NEAR TERM...DCH
SHORT TERM...DCH
LONG TERM...MBB
AVIATION...MRR
Hazardous weather outlook, Sep 29, 5:13 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
513 AM EDT THU SEP 29 2016

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-300915-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
513 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
AGAIN TODAY...MAINLY FROM THIS MORNING THRU THE EARLY EVENING
HOURS. THE MAIN SEVERE THREATS WILL BE FROM STRONG TO DAMAGING
WIND GUSTS AND HAIL.

IN ADDITION...ANY TRAINING OF CONVECTION ACROSS THE SAME AREAS
COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLOODING AND
PONDING OF WATER ACROSS POOR AND SLOW DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-300915-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
513 AM EDT THU SEP 29 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY FROM
LATER THIS MORNING THRU THE EARLY EVENING. THE MAIN THREAT WILL
BE FROM STRONG WIND GUSTS AND HEAVY RAINFALL THAT COULD LEAD TO
FLOODING AND PONDING OF WATER ACROSS POOR AND SLOW DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WILL NEED TO MONITOR THE TROPICS DURING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-300915-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
513 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY FROM
LATER THIS MORNING THRU THE EARLY EVENING...AND AGAIN DURING THE
PRE-DAWN FRIDAY HOURS. THE MAIN THREAT WILL BE FROM STRONG WIND
GUSTS UP TO 30 KT AND VISIBILITY REDUCED TEMPORARILY TO 3SM OR
LESS IN HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WILL NEED TO MONITOR THE TROPICS DURING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DOUGH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:32 PM EDTSpecial Weather StatementILMHoke28 min
Sep 28, 8:59 PM EDTSpecial Weather StatementILMHoke46 min
Sep 29, 4:38 AM EDTAreal Flood AdvisoryILMRobeson3 hr
Sep 29, 5:26 AM EDTFlash Flood WarningILMRobeson3 hr
Sep 29, 6:02 AM EDTAreal Flood AdvisoryILMBladen, Robeson3 hr
Sep 29, 7:30 AM EDTAreal Flood AdvisoryILMBladen, Columbus3 hr
Sep 29, 8:02 AM EDTFlash Flood WarningILMRobeson103 min
Sep 29, 8:57 AM EDTRiver Flood WarningILMBladen4 days
Sep 29, 9:28 AM EDTFlash Flood WarningILMBladen, Columbus92 min
Sep 29, 9:57 AM EDTRiver Flood WarningILMBladen4 days
Sep 29, 10:29 AM EDTSpecial Weather StatementILMColumbus61 min
Sep 29, 12:11 PM EDTAreal Flood AdvisoryILMBladen, Brunswick, Columbus, Pender2 hr
Sep 29, 2:33 PM EDTSpecial Weather StatementILMColumbus42 min
Sep 29, 2:54 PM EDTAreal Flood AdvisoryILMBladen, Columbus3 hr

Nearby

Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.